Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 247, NWS Grand Forks, ND

August 13, 20204 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 13, 2020, 6:24 PM CDT for 4 counties in Minnesota. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2020, 6:24 PM CDT (23:24 UTC)
Expired
Aug 13, 2020, 7:30 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:45 PM CDTHAIL 1.252 Ne Felton, MN
Aug 13, 6:50 PM CDTHAIL 15 Ne Gary, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 6:09 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS53 KFGF 132324
SVRFGF
MNC005-027-087-107-140030-
/O.NEW.KFGF.SV.W.0247.200813T2324Z-200814T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
624 PM CDT Thu Aug 13 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clay County in northwestern Minnesota...
  Eastern Norman County in northwestern Minnesota...
  Western Mahnomen County in northwestern Minnesota...
  Northwestern Becker County in northwestern Minnesota...

* Until 730 PM CDT.

* At 624 PM CDT, severe thunderstorms were located along a line
  extending from near Waukon to near Felton, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Waukon and Gary around 625 PM CDT.
  Ranum around 635 PM CDT.
  Bejou and Ulen around 655 PM CDT.
  Syre around 705 PM CDT.
  Twin Valley around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 9614 4695 9659 4745 9623 4749 9578
TIME...MOT...LOC 2324Z 235DEG 17KT 4738 9617 4705 9648 

HAIL...1.25IN
WIND...60MPH
 
$$

GG
3 follow-up statements
162 
WWUS53 KFGF 132351
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
651 PM CDT Thu Aug 13 2020

MNC005-027-087-107-140030-
/O.CON.KFGF.SV.W.0247.000000T0000Z-200814T0030Z/
Clay MN-Norman MN-Mahnomen MN-Becker MN-
651 PM CDT Thu Aug 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN CLAY...EASTERN NORMAN...WESTERN MAHNOMEN AND
NORTHWESTERN BECKER COUNTIES...

At 651 PM CDT, severe thunderstorms were located along a line
extending from near Bejou to near Ulen, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Bejou and Ranum around 655 PM CDT.
  Twin Valley around 715 PM CDT.
  Flom around 720 PM CDT.
  Faith around 740 PM CDT.
  Mahnomen around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4695 9655 4745 9621 4749 9578 4698 9614
TIME...MOT...LOC 2351Z 235DEG 17KT 4745 9602 4712 9633 

HAIL...1.25IN
WIND...60MPH
 
$$

GG
959 
WWUS53 KFGF 140012
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
712 PM CDT Thu Aug 13 2020

MNC005-027-087-107-140030-
/O.CON.KFGF.SV.W.0247.000000T0000Z-200814T0030Z/
Clay MN-Norman MN-Mahnomen MN-Becker MN-
712 PM CDT Thu Aug 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN CLAY...SOUTHEASTERN NORMAN...SOUTHWESTERN MAHNOMEN
AND NORTHWESTERN BECKER COUNTIES...

At 711 PM CDT, severe thunderstorms were located along a line
extending from near Faith to near Ulen, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Faith and Twin Valley around 715 PM CDT.
  Mahnomen around 725 PM CDT.
  Flom around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4734 9628 4737 9587 4698 9614 4695 9655
TIME...MOT...LOC 0011Z 235DEG 37KT 4726 9617 4706 9633 

HAIL...1.25IN
WIND...60MPH
 
$$

GG
915 
WWUS53 KFGF 140027
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
727 PM CDT Thu Aug 13 2020

MNC005-027-087-107-140037-
/O.EXP.KFGF.SV.W.0247.000000T0000Z-200814T0030Z/
Clay MN-Norman MN-Mahnomen MN-Becker MN-
727 PM CDT Thu Aug 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY...
SOUTHEASTERN NORMAN...SOUTHWESTERN MAHNOMEN AND NORTHWESTERN BECKER
COUNTIES WILL EXPIRE AT 730 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Minnesota.

LAT...LON 4734 9628 4737 9587 4698 9614 4695 9655
TIME...MOT...LOC 0027Z 235DEG 17KT 4730 9608 4710 9624 

$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:55 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 13, 3:55 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Grand Forks ND
355 PM CDT Thu Aug 13 2020

.SHORT TERM...(This afternoon through Friday night)
Issued at 352 PM CDT Thu Aug 13 2020

Warm front continues to work north, but so far we appear to remain
capped with only elevated showers/weak storms transitioning north
early this afternoon. As the surface trough continues to slide east
and the CAP weakens we should see combination of low level
convergence and at least some synoptic support associated with trough
passage through southern Canada. This should allow thunderstorm
initiation in highly unstable air mass this evening (ML CAPE already
over 4000 J/KG according to SPC RAP mesoanalysis). Effective shear
is shown by SPC Mesoanalysis in the 30-45 kt across northeast ND into
northwest MN, and if concurrent with thunderstorm activity could
help with discrete supercell potential before mergers take place and
activity transitions east. Best signal is still mainly in northwest
MN based on CAMs, but I wouldn't want to rule out severe potential
anywhere this evening along convergence zone (may be more isolated
further into eastern ND).

Stronger synoptic/mesoscale ascent arrives after 03Z as shortwave
moves along the ND/SD border, with very high shear associated with
LLJ and strong mid level speed max. WIth lingering high
moisture/instability there will be a potential for elevated discrete
cells and eventually upscale growth potential into another MCS that
would then transition into eastern ND and northwest MN 4-9AM period.
This period may actually have the best overall potential for severe
convection in eastern ND.

Regarding impacts this evening/overnight tonight: Where supercells
develop environment could support potential for hail to 2 inch,
downburst potential to 75 mph and tornadoes. While activity may
mainly be elevated late tonight considering the high shear/CAPE
environment there is at least a conditional risk for tornadogenesis
and large hail with discrete cells. If more of an upscale trend
occurs then a transition to a widespread wind event may become
favored.

How this potential MCS late tonight/Friday morning holds together
and tracks eastward ahead of the main cold front will likely
determine impacts and timing of any redevelopment during the day
Friday and Friday afternoon. If this moves through quick enough, we
may see a window for destabilization and another round of
supercells/discrete storms ahead of the cold front in our east. If
this complex lingers through the day then the tendency may be
embedded pulse type convection with widespread heavy rain through the
afternoon. Cold front should push east of our CWA based on current
model timing by late Friday afternoon/early Friday evening with
drier/more stable conditions then ending thunderstorm and severe
threat.

.LONG TERM...(Saturday through Thursday)
Issued at 352 PM CDT Thu Aug 13 2020

Saturday... The upper level trough will begin to exit the CWA
overnight Friday and into Saturday. A weak shortwave is expected to
move across the northern part of the CWA during the afternoon on
Saturday and some spotty rain showers in this area cannot be
completely ruled out. Otherwise, temperatures look to stay in the
upper 70s/low 80s with dewpoints in the mid to upper 50s.

Sunday through Thursday... Northwesterly flow will begin to dominate
the upper levels and will usher in a calmer weather pattern to close
the weekend and move into the beginning of the work week. Along with
the upper level ridging, high pressure at the surface will persist
for much of the forecast period. Calmer, cooler, and drier
conditions will accompany this transition with high temperatures in
the mid 70s/low 80s and dewpoints in the 50s for much of the
forecast area. Towards the end of the forecast period the chance for
a slightly more active weather pattern appears to emerge and could
bring with it the chance for rain once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 103 PM CDT Thu Aug 13 2020

MVFR stratus is ongoing but starting to break up across northeast
ND and northwest MN. VFR should prevail after this clearing this
afternoon into the evening, though MVFR/IFR becomes more likely
again towards Friday morning. A period of showers/weak thunder is
ongoing in northeast ND and should transitioning  into Canada,
but additional thunderstorms may develop ahead of a front this
evening mainly in northwest MN. After a lull in activity another
round of thunderstorms after 03Z will spread from western ND into
eastern ND and across northwest MN through Friday morning. The
thunderstorms this evening and Friday morning could be severe.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...NCR/DJR
AVIATION...DJR
Hazardous weather outlook, Aug 13, 4:17 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
417 PM CDT Thu Aug 13 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
417 PM CDT Thu Aug 13 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Severe thunderstorm development will be possible across  North
Dakota and western Minnesota this evening, with most numerous
severe activity expected over northwestern Minnesota. Storms will
be capable of producing large hail of 2 inches and brief
tornadoes early in their development, eventually becoming a line
of thunderstorms producing wind gusts to 75 mph and heavy rain.
The line of thunderstorms will move further east into Minnesota
later in the evening, but additional severe storms could move into
eastern North Dakota from the west overnight after 4 AM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered severe storms will be possible on Friday. The pattern
will become less active for the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 13, 4:14 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
414 PM CDT Thu Aug 13 2020

MNZ001-002-NDZ030-132215-
West Polk MN-Norman MN-Traill ND-
414 PM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORMAN...SOUTHWESTERN
POLK AND EASTERN TRAILL COUNTIES UNTIL 515 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grandin, or 28 miles north of Fargo, moving north at 20 mph.

Penny size hail and winds in excess of 40 mph, and a weak funnel are
all possible with this storm.

This strong thunderstorm will be near...
  Hendrum around 415 PM CDT.
  Halstad around 435 PM CDT.
  Caledonia around 455 PM CDT.
  Shelly around 500 PM CDT.
  Nielsville and Climax around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4721 9684 4723 9683 4723 9684 4724 9683
      4724 9705 4763 9693 4760 9656 4720 9672
TIME...MOT...LOC 2113Z 201DEG 16KT 4728 9693

GG

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.